Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 81, NWS Tucson, AZ

October 4, 2017Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 4, 2017, 3:42 PM MST for Greenlee County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2017, 3:42 PM MST (22:42 UTC)
Expired
Oct 4, 2017, 4:15 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 174 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2476 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WUUS55 KTWC 042242
SVRTWC
AZC011-042315-
/O.NEW.KTWC.SV.W.0081.171004T2242Z-171004T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
342 PM MST WED OCT 4 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Greenlee County in southeastern Arizona...

* Until 415 PM MST

* At 342 PM MST, a severe thunderstorm was located 10 miles northwest
  of Virden, or 22 miles northwest of Redrock, moving north at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clifton, Duncan, Franklin and Guthrie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3257 10905 3279 10926 3307 10932 3312 10905
TIME...MOT...LOC 2242Z 185DEG 40KT 3282 10910 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
610 
WWUS55 KTWC 042246
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
346 PM MST WED OCT 4 2017

AZC011-042315-
/O.CON.KTWC.SV.W.0081.000000T0000Z-171004T2315Z/
Greenlee-
346 PM MST WED OCT 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR SOUTHEASTERN GREENLEE COUNTY...

At 344 PM MST, a severe thunderstorm moving through Duncan, Arizona. 
Moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Duncan, Franklin and Guthrie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3257 10905 3279 10926 3307 10932 3312 10905
TIME...MOT...LOC 2244Z 185DEG 40KT 3285 10910 

HAIL...1.00IN
WIND...60MPH
 
$$
068 
WWUS55 KTWC 042304
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
404 PM MST WED OCT 4 2017

AZC011-042315-
/O.CON.KTWC.SV.W.0081.000000T0000Z-171004T2315Z/
Greenlee-
404 PM MST WED OCT 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MST
FOR SOUTHEASTERN GREENLEE COUNTY...

Severe thunderstorm moved through Duncan, Arizona producing dime 
sized hail as reported by the Fire Department. At 4 pm mst, the 
storm had moved north Duncan and was now over open-country. Movement 
of the storm was north-northeast at 20 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3266 10905 3279 10926 3302 10921 3299 10905
TIME...MOT...LOC 2257Z 188DEG 29KT 3282 10909 

HAIL...1.00IN
WIND...60MPH
 
$$
122 
WWUS55 KTWC 042316
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
416 PM MST WED OCT 4 2017

AZC011-042325-
/O.EXP.KTWC.SV.W.0081.000000T0000Z-171004T2315Z/
Greenlee-
416 PM MST WED OCT 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENLEE COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 3266 10905 3279 10926 3302 10921 3299 10905
TIME...MOT...LOC 2315Z 185DEG 40KT 3299 10907 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 9:50 AM MST, 5 hours 52 minutes earlier.

Area forecast discussion, Oct 4, 9:50 AM MST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
950 AM MST Wed Oct 4 2017

.SYNOPSIS...Isolated to scattered showers and thunderstorms east of
Tucson into Thursday evening. Dry conditions will then prevail
Friday into next Tuesday. Unseasonably warm daytime temperatures
will continue through the weekend, cooling closer to seasonal
normals early next week.

&&

.DISCUSSION...Clear skies prevail across much of southeast Arizona
at this time. The exceptions were over the White Mountains and near
the International border adjacent Cochise County where mostly clear
skies to partly cloudy skies were noted. Dew points at lower
elevations valid 9 am MST ranged from the upper 30s-40s, and lower
60s dew points were observed just east of this forecast area in
southwest New Mexico.

The 04/12Z Univ of AZ WRF-NAM is quite similar to the 04/06Z WRF-NAM
and WRF-GFS as well as several HRRR solutions with the development
of showers/tstms early this afternoon mainly near the New Mexico
border. Appears that showers and thunderstorms, some of which may be
strong, will generally remain east of a Safford to Douglas line into
this evening. The bulk of showers/tstms should dissipate or move
east of this forecast area later this evening, though some may
continue especially from Safford northeastward overnight into early
Thursday morning. Appears that showers/tstms will develop further
westward Thursday, perhaps as far west as near the Rincon Mountains
just east of Tucson.

At any rate, based on these solutions as well as the 04/12Z NAM12/
GFS, will likely increase PoPs across far eastern areas this
afternoon and evening. May also include the mention/depiction of
large hail/gusty winds as well. Otherwise, high temperatures this
afternoon will be a degree-or-two warmer versus Tuesday, and will
average about 5-8 degrees above normal.

Please refer to the additional sections in this product for further
detail.

&&

.AVIATION...Valid thru 05/18Z.
Isolated to scattered -TSRA/-SHRA mainly east of a KSAD-KDUG line
especially this afternoon and evening, and again late Thursday
morning. Otherwise, VFR conditions into Thursday morning. Surface
wind variable in direction less than 12 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms
east of Tucson through Thursday evening. A slight chance of showers
and thunderstorms continues across the White Mountains late Thursday
night, then dry conditions return area-wide Friday into next
Tuesday. 20-foot winds will generally be terrain driven at less than
15 mph into early next week. However, occasional afternoon gusts to
25 mph are possible.

&&

.PREV DISCUSSION /230 AM MST/...Mid/upper level flow regime features
an upper low currently over northern Nevada resulting with a large
scale ridge extending from Texas into the Mid-Atlantic. This puts
southeast Arizona under southwesterly flow aloft between these
features. Lower level easterly to southeasterly flow is currently
pushing west across southern New Mexico towards the Arizona border.
Latest surface observations depict dewpoints in the upper 50's to
lower 60's just to our east with satellite derived PWAT values in
excess of 1 inch. This moisture will continue to move westward into
Graham, Greenlee and Cochise counties today. While there is no large
scale synoptic feature that will help with convection, the deeper
moisture in eastern areas with MLCAPE values in excess of 1000 j/kg
combined with steep low to mid lapse rates and 0-6 km bulk shear of
around 30 kts will aid in isolated to scattered thunderstorm
development. A strong storm or two can't be ruled out this
afternoon. The best chance for storms will be east of a Safford to
Douglas line with isolated to scattered showers and thunderstorms
persisting across eastern areas this evening and tonight.

A fairly similar setup on Thursday continues with the chance of
showers and thunderstorms once again for locales to the east of
Tucson. Thereafter, as the aforementioned upper low shifts into
Montana and eastward, the flow will become more westerly to
northwesterly aloft shunting the deeper moisture to our east by
Friday. This flow regime will continue through the weekend and into
early next week. Some differences are seen as early as Monday with
the 00Z ECMWF more robust with troughing to our north and east which
would knock our temperatures lower a few more degrees compared to
the 00Z GFS and GEFS ensembles. Thereafter, we'll have to watch
tropics a bit closer but confidence remains very low on any
development and subsequent moisture impacts to our area later next
week.

Daytime temperatures will remain well above normal into this weekend
with gradual cooling to around seasonal normals by early next week.
Low temperatures will remain well through Friday, then return to
near normal starting this weekend as much drier air moves in.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Francis
PREV DISCUSSION...GL

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 4:22 PM MSTSpecial Weather StatementTWCGreenlee23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.